Thunderstorm Wind, Columbiana
- When
- July 7, 4:20 PM EST
- Where
- Columbiana County, Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.780, -80.770
Report of multiple wires down in the area.
A crossing cold front with a weak shortwave passage spawned off clusters of thunderstorms in an environment characterized by DCAPE values >1000 J/kg with 1500-2000 J/kg of MLCAPE and weak deep layer shear. Some storms turned severe and produced instances of damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A crossing cold front with a weak shortwave passage spawned off clusters of thunderstorms in an environment characterized by DCAPE values >1000 J/kg with 1500-2000 J/kg of MLCAPE and weak deep layer shear. Some storms turned severe and produced instances of damaging wind. In addition, an axis of high PWAT values near 2.0 resulted in flash flooding with slow moving storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 12:18 PM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 118 PM EDT Mon Jul 7 2025 .SYNOPSIS... Showers and storms today could provide localized chances of severe weather and flash flooding, with flash flood potential lingering near and south of the I-70 corridor Tuesday and Wednesday. The late-week and weekend outlook favors warm and wet conditions. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Heat indices pushing 100F for valleys and urban areas this afternoon. - Showers and storms tonight carry a severe wind and flash flooding risk this afternoon/evening. --------------------------------------------------------------- Warm and moist southwest flow continues to stream in for the afternoon hours ahead of the next disturbance. A bit of this is evidenced in SPC meso-analysis showing 925mb to 850mb moisture transport with PWATs of up to 1.8" to 2" ahead of the trough passage. This moisture, combined with high temperature pushing the middle 80s to lower 90s (warmest for valley and urban areas; coolest for high terrain and north of I-80), will spell continued heat concerns for this afternoon, with moderate to major hear risk. Forecast heat indices may approach 100F for valley and urban areas, but because county average will likely be below advisory criteria of 100F, no heat headlines were raised for today. Heat will be interrupted in the afternoon to evening with a slow moving cold front coming down from the north. Mean boundary layer flow will generally be in the 20ks to 30kts range as the front swings through. Because of aforementioned moisture, the first threat today will be flooding. HREF QPF maxima tend to indicate rainfall rates of up to 2"/hr will be possible in storms along the front, with very localized bouts of 2" to 3" of rain, most likely for the I-80 corridor and eastern Ohio, but possible anywhere. With most of region forecast with 1.5" to 2.5" 1hr FFGs and 2" to 3" 3hr FFGs, flash flooding will be possible in 1) areas with the heaviest rain rates and 2) areas where storms move over multiple times, though upper flow may help with reduced training potential until the front slows it progression in the evening/early overnight. WPC maintains a slight (or 2/4 risk) of flash flooding. The third threat will be damaging winds in severe storms. The 12Z sounding has shown ~400 J/kg MLCAPE and ~15kts of sfc to 6km mean wind, but some atmospheric modulation if forecast before the front drops down into the area. The first ingredient will be ~1200 J/kg forecast DCAPE developing from dry air aloft ahead of the front, the second will be an uptick in shear to up to 20kts to 30kts, and the third will be the development of daytime instability of up to 3000 to 4000 SBCAPE, and up to 2000 J/kg MLCAPE. The main uncertainty will be how the front tracks respective to the DCAPE maxima. As expected, the front will be on the DCAPE gradient; the most favorable environment for downbursts will be pre-frontal, although the chance of storms developing ahead of the main axis will be low. Closer to the front, the environment may be more marginal, conditional on dry air aloft and mature updraft development. Storms are expected to continue into the early overnight period in forecast long, skinny CAPE, but storms should generally follow a trend of weakening after sunset, though flash flooding risk may persist into the overnight before profiles and stabilize some and rainfall rates decrease before daybreak. Given daytime rains, high humidity, and calm winds, low ceilings and patchy fog are possible with lows only bottoming out in the low 70s for some south of I-80. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... KEY MESSAGES: - The stalled frontal boundary will continue to allow for more flooding chances Tuesday and Wednesday. ---------------------------------------------------------------- The front will sag around and south of the I-70 corridor into Tuesday and Wednesday, providing daily chances of rain and flooding. Unfortunately, PWATs will generally remain above the 90th percentile (in the 1.75" to 2" range), particularly near and south of the boundary. With forecast weak westerly flow along an east-west boundary in high PWATs, more efficient rain rates of up to 2" appear to continue to be possible with training potential. This will keep flash flooding risk mostly south of Pittsburgh and into northwest WV and southeast Ohio through Tuesday and Wednesday. WPC maintains a marginal (or 1/4 risk) of flash flooding. The post-frontal environment Tuesday with some cloud cover for much of the area will keep temperatures closer to normal during the day Tuesday with above average lows overnight in bountiful moisture. Temperatures may climb a degree or two higher into Wednesday with a return to some weak southwesterly flow. While not outlooked for severe at this time, CSU MLP and CIPS show low probability damaging wind potential for northern West Virginia Tuesday and Wednesday. && .LONG TERM /THURSDAY THROUGH MONDAY/... KEY MESSAGES: - Stalled boundary plagues the area with daily precip chances through the end of the week. - Another system favored to move in over the weekend. ------------------------------------------------------------------- The boundary really struggles to move much headed into the middle of the week as mid-level flow parallels it. Latest ensemble clusters keep it wiggling across southwestern Pennsylvania and northern West Virginia. This is going to provide us with daily, diurnally driven rain chances within the proximity of the boundary as daytime heating fires showers and storms off of it. A relief from the higher PWAT air seems unlikely, so any of these showers and storms will be capable of locally heavy rainfall. The highest precip probabilities will remain mainly along and south of the Mason Dixon line though lower end probabilities will exist as far north as Pittsburgh. Developing low pressure will lift the boundary back up north as a warm front Thursday and Friday. This will overspread higher precip chances to the area both days as additional waves of low pressure ride along the front. We should finally rid our area of that disturbance just in time for another one to develop out of the Northern Plains and keep the unsettled pattern through next weekend. Still some ensemble disagreement on how that evolves, but not seeing too much confidence in a dry weekend. Temperatures are favored to hold just above normal through next weekend, though with cloud cover and rain around, they may prove to be slightly cooler than currently forecast in spots. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... High confidence forecast save for CIGS and VIS overnight, which could be widespread IFR or widespread MVFR VFR. For now, enough continuity exists for a mix based on airport climo of IFR at northern terminals and MVFR at southern ones. Scattered thunderstorms will carry through 0Z or so tonight. Best chance for a thunderstorm remains at FKL and DUJ closer to the lake breeze. If an airport gets impacts a brief drop to IFR vis it is likely due to the rainfall intensity. VFR clouds give way to be IFR/low end MVFR CIGS after 6Z and lift by 12-13Z. Probs of CIGS less than 1KFT are 35-45% areawide with the highest values in northwest PA. Vis could drop into the MVFR range overnight, but the primary impact will lower cloud bases. CIGS only improve to MVFR by the end of the forecast. Did add a prob 30 for MGW during the daylight hours Tuesday as they will be ahead of the front and numerical guidance is hinting at morning showers there. Wind will be light from the southwest the duration of the forecast. Outlook... Restrictions will gradually improve headed into Tuesday morning with mixing, but an unsettled pattern will continue for much of the rest of the week as Monday's cold front slows and stalls. Diurnally driven storm chances will govern conditions the rest of the week with periodic afternoon and evening impacts possible each day. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...Milcarek SHORT TERM...Milcarek LONG TERM...MLB AVIATION...McMullen/MLB
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1233 PM EDT Mon Jul 7 2025 OHZ057>059-068-069-PAZ029-031-073>076-WVZ003-004-012-021-509>514- 081645- Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1233 PM EDT Mon Jul 7 2025 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. A cold front moving across the Upper Ohio Valley region will bring showers and thunderstorms that could result in excessive rainfall and flooding. In addition, stronger storms Monday afternoon could bring a damaging wind threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The cold front is expected to stall across southern portions of the region and the risk for heavy rain continues into midweek. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020>022-077-078-WVZ001-002- 081645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Higher Elevations of Indiana-Hancock-Brooke- 1233 PM EDT Mon Jul 7 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. A cold front moving across the Upper Ohio Valley region will bring showers and thunderstorms that could result in excessive rainfall and flooding. In addition, stronger storms Monday afternoon could bring a damaging wind threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Milcarek
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
421 PM EDT Mon Jul 07 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Tstm Wnd Dmg Hickory Corners 41.24N 80.46W
07/07/2025 Mercer PA 911 Call Center
Report of a tree down blocking one side of Dutch Lane.
Time estimated based on radar.
&&
Event Number PBZ2510413
JFPreliminary Local Storm Report
National Weather Service Pittsburgh PA
423 PM EDT Mon Jul 07 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Dmg Sharon 41.23N 80.50W
07/07/2025 Mercer PA 911 Call Center
Report of a tree falling behind building in alleyway
near Ormond Avenue. Time estimated based on radar.
&&
Event Number PBZ2510414
JFPreliminary Local Storm Report
National Weather Service Pittsburgh PA
424 PM EDT Mon Jul 07 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Tstm Wnd Dmg 1 E Sharpsville 41.26N 80.47W
07/07/2025 Mercer PA 911 Call Center
Report of tree down along Walnut road that ripped
powerlines off house. Time estimated based on radar.
&&
Event Number PBZ2510415
JFPreliminary Local Storm Report
National Weather Service Pittsburgh PA
443 PM EDT Mon Jul 07 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Dmg Sharpsville 41.26N 80.48W
07/07/2025 Mercer PA 911 Call Center
Report of tree onto house along 3rd Street and through
the roof. Time estimated based on radar.
&&
Event Number PBZ2510416
JFThe Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Report of multiple wires down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271355.